High Grade NeuroEndocrine Carcinoma of Ethmoid Sinus

Common Chemotherapy Symptoms And Side Effects

Below is an explanation of some of the common side-effects, symptoms and problems associated with chemotherapy treatments together with problems you might not have been aware of.

When you get diagnosed with cancer you quickly realise you cannot always believe what you read about your particular cancer's problems and symptoms and those associated with chemotherapy treatments. Example: It is said you can lead a "Normal Life" while being treated for cancer.

How could this be possible, especially in my case, where chemotherapy knocked out my energy, kept me awake and required multiple hospital visits. What job could I do with constant double vision, back aches and pains, head aches, ear aches and weakness? Who would employ me with those problems? And who would keep me on as an employee when I would need so much time off work?

Chemotherapy Treatment - PAINS AND SYMPTOMS

With regards to feeling pains and getting weird symptoms and/or side-effects, on DAY #1 I did not feel anything bad at all. The needles and cannula did not hurt, the fluids (solutions) dripping into my system did not give any feelings whatsoever. I could not even feel the fluids passing through my system. The only thing I felt at the very beginning of Phase #2 was a feeling of cold through the cannula (like someone was blowing cold air or a draught over my arm), but this stopped within 5 minutes. The nurse said this was quite normal.

Filgrastim Injections - THE SIDE-EFFECTS

In respect of my eight daily injections of Filgrastim, the medicine that helps to regenerate white blood cells, I did not feel any pains, aches or other side-effects at the beginning.....

CT Scan

Filgrastim injections can lead to hip and bone aches and pains

With the first four injections of Filgrastim I did not feel any aches or pains whatsoever. It wasn't until the 5th and 6th injections that I noticed slight, occasional, numbness creeping into my right arm accompanied by pins and needles in the fingers. By the 7th and 8th injections I was also getting slight (mild) to medium (annoying) back aches and pains on my right-side, in the middle of my back stretching to just under the shoulder blade. I did not realise at the time that these aches and pains would be the build up to chronic back and hip aches and pains.

The aches and pains were so bad that every standing, sitting and lying position I moved into was painful. I later realised after reading about Filgrastim and consulting with my doctor, oncologist and chemotherapy nurses that these aches and pains were actually bone aches and hip pains from the way Filgrastim fills the bones (marrow) with white blood cells; which meant I had no medication for these excruciating aches and pains.

Not even Tramadol could get rid of the aches and pains. At one point I could not even walk because each step was like my hip bones were grinding on their sockets. Luckily these chronic aches and pains only lasted around 12 hours, which became much less painful over the following days. Still, 12 hours of initial unwanted aches and pains. I later consulted my doctor and oncologist about the aches and pains and they said they had no pain killers for them and advised taking more Tramadol and other pain killers such as Paracetamol with Co-Dine and Ibuprofen if/when necessary.

NOTE: As you do each cycle your blood count (measurement of blood platelets, which help form natural blood clots when healing cuts for example) can become too low (i.e. below 100) whereby you are put at easy risk of infection if/when you do have a cut for example. In my case, one week before cycle 3, my blood count was 100 but returned to 285 a week later. 285 was good enough for cycle 3 to go ahead. 300 and above is classed as average.

NHS TIP: Do NOT take the Filgrastim syringe out of the fridge and wait for it to reach room temperature. The chemotherapy nurses I spoke to said take it out of the fridge and inject it straight away, preferably around 6pm. They also said do NOT, once injected and syringe removed, rub that stomach area in order to spread the Filgrastim around as it could cause unwanted problems. They also recommended injecting at a 45 degree angle. So ignore the YouTube videos and listen to your nhs specialists instead.

Chemotherapy Treatment - HAIR LOSS

When you hear of cancer the stereotype is that you will lose your hair. And unfortunately, in my case anyway, it was true. In the first two weeks of cycle 1 I actually grew hair, slowly but surely, as I purposely shaved my head bold to see how fast my hair would grow back. However, in week 3 of cycle 1 I was drying my hair when I noticed lots of tiny hairs on the towel. I then looked in the mirror and saw bold patches! Something that made me decide to see a barber and have my head shaved completely.

Cancer Hair Loss

John With Hair (No Cancer) And John Without Hair Due To Chemotherapy Treatments

Although I had always wondered what my head shape would look like bold and how friends and the general public would react to it, to my surprise they did not give me weird looks or anything; even though I now look like a miserable crook! That is one reason why I like living in London, because the people are more tolerant and just look at a bold head as normal and even fashionable. On a person level, my girlfriend and I have since got used to my new bold look; which will hopefully be a temporary look.

Chemotherapy Treatment - SLEEPLESS NIGHTS

With chemotherapy another stereotype is that you will feel tired all the time, which was true for me in the beginning; during chemotherapy cycle 1. However, as my mind and body adjusted to treatments I found the opposite to be true. I could not sleep.

This was not through stress, worry or anything like that, even though the stress of cancer was always in the back of my mind, but more because of the way the chemotherapy drugs kept me awake and the way I only got a couple of hours sleep here and there until those drugs had worn off. Fortunately, or unfortunately, after chemotherapy cycle 1 my normal sleep pattern would return after week two of each chemotherapy treatment thereafter; as long as I was not taking too many pain killers for example.

Chemotherapy Treatment - LACK OF ENERGY

The main problem I had while under chemotherapy treatments was the lack of overall energy. I would say it zapped at least 50% of my energy on good days and at least 80% during my worst days. This meant some days I would be shopping for example when suddenly my energy to walk any further would go whereby I then needed to drink and/or eat something while taking a break from walking.

I later found out that this was in part due to the 200mg Etoposide tablets I took on the second and third days of each cycle. They had the side-effect of lowering my blood count (blood platelets) to 100 whereby after taking my Filgrastim injections I should of then climbed up to around 300. So on chemotherapy cycle 3 I was given 150mg Etoposide tablets to leave me with a better blood count and quicker climb/recovery, all because too much Etoposide was crippling my body/energy. Hence the importance to report such problems to your oncologist.

Chemotherapy Treatment - DIABETES AND SUGAR LEVELS

If you suffer from Diabetes, in particular Diabetes Type 2, your blood sugar levels will go up while on chemotherapy treatments. In my case I am usually around the 6.3 mark when I wake up, but while on chemotherapy I was hitting 17.3 and upwards within the first 4 days.

My diabetes nurse told me this would happen and said she would double up my Gliclazide medication, from 160mg to 320mg, once I had began chemotherapy. Unfortunately I moved home and joined a new gp surgery whereby my new doctor did not increase my Gliclazide, or Sitagliptin, to lower my blood sugar levels because she thought my blood sugar levels would fluctuate between normal (6.3) and slightly high only (10.5). This is the problem when a new doctor does not know you and they are not a diabetic nurse.

As my new gp surgery did not (and still does not) have a dedicated in-house diabetes nurse, it was left to my dietitian at Guy's hospital to take the role of monitoring my diet and blood sugar levels. At that time I also made a two week diet and blood sugar level chart for my gp whereby she then increased my Gliclazide medication to 320mg.

The problem I hated here was always having to get things done (ordered/referred) by Guy's hospital first, just because my gp needed confirmation from the hospital specialists before she could action something. In other words, the gp would always pass the buck to the hospital and vice versa.


THE CHEMOTHERAPY
MORE CHEMO PROBS
Index
CONTACT JOHN
E-Mail JOHN